North Carolina, 2024

Tornadoes and Damaging Wind in North Carolina, September 27, 2024

September 27, 2024 · NWS ILM · 3 events in 2 counties and zones

Hurricane Helene made landfall along the Gulf Coast of FL in the Big Bend and weakened to a tropical storm before reaching central GA. The storm then turned northwest across the southern Appalachians before weakening to a tropical depression over eastern TN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Hurricane Helene made landfall along the Gulf Coast of FL in the Big Bend and weakened to a tropical storm before reaching central GA. The storm then turned northwest across the southern Appalachians before weakening to a tropical depression over eastern TN. Tropical Storm Warnings were issued for all of northeast SC but not in NC. Limited impacts occurred across southeast NC including some tropical storm force wind gusts and some a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 27, 8:41 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 27, 8:41 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
941 AM EDT Fri Sep 27 2024

.SYNOPSIS...
The center of now Hurricane Helene passes west of the area
today, with a threat for moderate to heavy rain, gusty winds,
and isolated tornadoes over the local area. Cool and dry high
pressure returns this weekend into next week.

&&

.UPDATE...
Active tornado warnings in portions of across the forecast area.
Will make a few modifications for the area behind the band of
convection that is swinging across the forecast area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Helene is currently over southern GA and continues to race off
to the north. As the storm approaches the southern Appalachians,
a feeder band of convection will develop along the Gulf Stream
and gradually mature in a increasingly unstable environment. Dry
air advection aloft, currently being wrapped into the southern
edge of the system over the FL panhandle, will lead to better
lapse rates aloft and deeper convection along the established
band. This period between 10Z and 17Z will see the greatest
threat of tornadoes.

Storm structure over portions of coastal SC and coastal GA have
been very impressive overnight, although isolated after
midnight. HREF ensembles continue to indicate that the
environment will continue to be conducive for tornadic
development as low level wind fields strengthen over coastal
NC/SC. Ensemble updraft helicity tracks show the best potential
will peak across the Cape Fear region with the final band of
convection by mid and late morning. This coincides with
increased convective potential as flow becomes more elongated
along the Gulf Stream and peeks of sunshine assist with further
destabilization.

Dry air will quickly engulf the area after noon from south to
north with clearing skies. Boundary layer mixing and strong
wind fields in the low levels will promote gusts up to 45 mph
this afternoon for both inland and coastal areas. The best
chance of this occurring will be late morning to early afternoon
across the Pee Dee region and early to mid afternoon in
southeastern NC.

Winds quickly abate during the late afternoon and early evening
with a decoupling boundary layer. Expect partly cloudy
(possibility of a few mid level clouds) to mostly clear skies
and dry conditions overnight. Mid 60s expected inland and lower
70s likely along the Grand Strand and southeastern NC as light
onshore flow continues.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Expect a return to dry weather Saturday as the remnants of
Helene weaken and pass off to the NW. Despite an upr-level
closed low being located west of the area, maintaining a rain-
free forecast as an expansive dry slow is wrapped around the SE
side of the low. This also allows for a sunny sky, with temps
reaching the mid 80s. Low temps Saturday night in the mid 60s
to lwr 70s under a slight increase in cloud cover.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Fairly quiet weather for the long term period. Main synoptic
item of note is the aforementioned closed low finally opening up
to a trough and shifting east through the local area then
offshore. Slightly increasing deep-layer moisture will allow for
isolated showers and thunderstorms Sunday through Tuesday, but
in general rain chances remain rather low. Dry weather mid to
late week as weak sfc high pressure builds in from the west.
Temps close to climatological norms this period with highs in
the low/mid 80s and lows in the 60s to lwr 70s.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Band of convection pivoting across the area this morning will
become oriented south to north over the next couple of hours.
Heavy rain and strong winds are likely with this convection and
some severe weather may also be observed at the terminals. LLWS
also included, primarily for the convective band.

Deeper mixing will produce wind gusts up to 45 knots across the
area as the strong wind fields remain late this morning and
through the afternoon. Gradual improvement is expected after the
line of convection pushes north of the region. Winds drop to
around 10 knots this evening as mixing ceases. VFR and drying
overnight.

Extended Outlook... VFR should return through the weekend under
high pressure.

&&

.MARINE...
Through Tonight...Hazardous marine conditions will continue
today as strong winds, waterspouts, and high seas persist.
Waterspouts associated with a band of convection will move south
to north across the area beginning around sunrise and continue
through the early afternoon. Convection should come to an end
thereafter with drier air moving into the area. Gusts will
gradually improve overnight with elevated seas will slowly
improve as well. Small Craft Advisory conditions will likely
continue through Saturday morning and an advisory will replace
the Tropical Storm Warning in SC waters.

Saturday through Tuesday...Improving marine conditions through
the day Saturday as the remnants of Helene weaken and push off
to the NW. Maintained the SCA until noon Saturday as seas will
take some time to drop below 6 ft. Thereafter through next week,
expect mainly benign marine conditions with sustained winds no
higher than 10-15 kt and seas 2-4 ft.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding remains a threat this afternoon as
onshore winds continue. Flooding along the Lower Cape Fear River
will impact both sides of the river during the afternoon high
tides today. Normal water levels should return this weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     High Surf Advisory until midnight EDT tonight for NCZ106-108-
     110.
     Coastal Flood Advisory from 4 PM this afternoon to 9 PM EDT
     this evening for NCZ107.
SC...Tropical Storm Warning for SCZ017-023-024-032-033-039-054>056-
     058-059.
     High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
     056.
     High Surf Advisory until midnight EDT tonight for SCZ054-056.
MARINE...Small Craft Advisory until noon EDT Saturday for AMZ250-252.
     Tropical Storm Warning for AMZ254-256.
&&

SYNOPSIS...ILM
UPDATE...RH
NEAR TERM...21
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...21
MARINE...MAS/21
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 27, 10:09 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1109 AM EDT Fri Sep 27 2024

SCZ017-023-024-032-033-039-281515-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
1109 AM EDT Fri Sep 27 2024

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-SCZ055-058-059-281515-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Inland Georgetown-Central Horry-Northern Horry-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters
and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-281515-
Coastal Horry-Coastal Georgetown-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Rip Current Risk.
   High Surf Advisory.
   Tropical Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

Minor coastal flooding possible with this afternoon's high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-281515-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-281515-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-281515-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Rip Current Risk.
   High Surf Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding possible with this afternoon's high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-281515-
Inland New Hanover-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding is possible with successive high tides
through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 78 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Bladen

When
September 27, 10:17 AM EST to 10:22 AM EST
Where
Bladen County, 3.89 mi NE of White Lake to 8.33 mi NNE of White Lake
Rating
EF0
Path length
4.99 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
34.686, -78.448

The tornado touched down on the east side of Mote Road where several pine trees were snapped. It tracked north-northeast and snapped several pine trees along Smiths Mill Pond Road. Additional snapped pines were noted as the tornado crossed Highway 701 near Smith Mill Pond Road across from Gaddie Norris Drive. It continued moving north to Peter Cromartie Road where a large limbs and several smaller limbs were broken out of a large oak tree.

This is a separate tornado from one that developed about one mile to the west around the time this tornado dissipated and crossed the Bladen-Sampson county line at Helltown Road Details on that tornado can be fund in a Public Information Statement issued by NWS Raleigh.

Tornado, Bladen

When
September 27, 10:22 AM EST to 10:26 AM EST
Where
Bladen County, 8.28 mi ESE of Ammon to 8.67 mi E of Ammon
Rating
EF1
Path length
4.8 mi
Path width
100 yd
Continued into
Sampson, Nc (RAH)
Reported by
NWS Storm Survey
Coordinates
34.762, -78.442

From the Public Information Statement (PNS) from the Raleigh, North Carolina Weather Service Office:

The tornado touched down just SW of the intersection of Highway|210 and Turney Berry Lane, where it snapped numerous 12 diameter|pine trees and uprooted large bluberry bushes. It moved NNE, and |crossed Peter Cromartie Road, where minor roof damage was noted, |along with several snapped trees. The tornado continued NNE to the|Bladen- Sampson county line, exiting the county near the Helltown|Road bridge across the South River. Numerous large trees were |snapped near the county line, along with downed power lines.

Numerous trees snapped along Helltown Rd around the county border|area with power lines downed and an outbuilding damaged by fallen|tree. Along and near Elwell Road, large, healthy, and leafy oak |tree was uprooted with saturated soils. Numerous large limbs |snapped out of oak tree with a few other limbs snapped out of |nearby trees.

Thunderstorm Wind, New Hanover

When
September 27, 12:00 PM EST
Where
New Hanover County, 0.69 mi S of Seagate
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.210, -77.850

A few trees were blown down at Moss Vine Place.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyThe tornado archive for North Carolina, 2024Warnings in North Carolina, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1212022, 1220985, 1212296.